Texas, 2019

High Wind in Texas, November 26, 2019

November 26, 2019 · NWS LUB · 11 events in 11 counties and zones

A strong upper level low strengthened over Arizona during the day on the 26th. At the same time, surface cyclogenesis significantly strengthened near the Oklahoma Panhandle/Kansas State line.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level low strengthened over Arizona during the day on the 26th. At the same time, surface cyclogenesis significantly strengthened near the Oklahoma Panhandle/Kansas State line. Two distinct corridors of high winds developed during the afternoon hours. One of these was closer to the center of the low pressure system in the extreme southern Texas Panhandle into the northern South Plains. The second extended out of southeastern New Mexico into the Permian Basin and southern South Plains. The northernmost corridor of high winds was associated with several sustained winds at 40 mph or greater while the southernmost area did not experience this. The central South Plains saw a relative weakness in winds between these two areas and did not record any high winds.

High wind gusts below are from the Texas Tech University West Texas mesonet:

64 mph at Hart (Castro County), 64 mph at Earth (Lamb County), 63 mph at Dimmitt (Castro County), 63 mph at Vigo Park (Swisher County), 62 mph at Lesley (Hall County), 61 mph at Denver City (Yoakum County), 60 mph at O'Donnell (Lynn County), 60 mph at Happy (Swisher County), 60 mph at Olton (Lamb County), 60 mph at Turkey (Hall County), 60 mph at Muleshoe (Bailey County), 60 mph at Silverton (Briscoe County), 59 mph at Friona (Parmer County), 58 mph at Tulia (Swisher County), and 58 mph at South Plains (Floyd County).

Additionally, sustained winds of 40 mph or greater were observed at the following sites:

44 mph at Amherst (Lamb County), 44 mph at Caprock Canyons State Park (Briscoe County), and 43 mph at Aiken (Hale County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 26, 11:27 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 26, 11:27 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1127 AM CST Tue Nov 26 2019

.AVIATION...
It's going to be a bit windy for the rest of the afternoon. A weak
wind shift recently occurred at KLBB shifting winds more to the
northwest. However, winds will quickly come back to the west
within the next hour or so. It remains nebulous on how much in the
way of visby restrictions we will observe today due to BLDU.
However, MVFR is the most likely scenario given the expected wind
speeds. As surface wind speeds decrease this evening, a period of
LLWS will occur as winds just off the surface will still be
strong.

&&

PREV DISCUSSION... /issued 358 AM CST Tue Nov 26 2019/

DISCUSSION...
Windy continues to be the expected theme for today. The upper low
over northern AZ has started to attain its expected negative tilt
with the tilt becoming more pronounced as it progresses eastward
through the morning. Winds will begin to pick up by mid to late
morning as the surface low develops over the OK
Panhandle/southwestern KS and will continue to increase into the
afternoon. There is still a little uncertainty on how high wind
speeds will max out as there is the potential for cloud cover into
the afternoon. The NAM picks up on cloud cover the best and as a
result has lower, sub-warning wind speeds. The HRRR, to a lesser
extent, also picks up on cloud cover and has lower wind speeds.
Other models such as the GFS downplay cloud cover. The GFS is also
the most bullish with wind speeds with GFS MOS showing 40kts
sustained winds for Lubbock, 37kts at Plainview, and 38kts at
Childress. While 40kts sustained my certainly be possible across
the central and northern TX Panhandle close to the surface low,
that appears to be a little overdone for this far south. One of
the main factors that will be driving winds will be winds from
H700 transferring to the surface by use of the adiabatic slide
which is cloud cover dependent. Cloud cover aside, all other
aspects for making high winds are in place and as such warrants
continuation of the High Wind Warning and the Wind Advisory.

Winds will begin letting down after sunset becoming 10kts or less
by Wednesday morning. Cloud cover will begin to increase
Wednesday morning as Pacific moisture is transported
northeastward. The onset of rain will probably hold off till late
afternoon/evening Wednesday and persist through the night into
Thursday morning. Models continue to warm low temps for Thursday
morning with lows now forecasted at 27 or warmer. While the threat
for freezing rain does still exist it looks to be lesser of an
impact than several forecast cycles ago when temps were much
cooler. The bulk of accumulating freezing rain should be
concentrated across our northwestern counties where temps will be
in the mid 20s. Across the Caprock elevated bridges and items will
be the most likely candidates to experience accumulating ice.
Caution will be needed when traveling Thursday morning. Any ice
accumulations should begin melting by mid to late morning as temps
warm. Some snow may be possible as well across our northwestern
counties, though accumulations will be limited from a trace to
most likely a half inch.

Rain will move out of the FA by late Thursday afternoon/evening.
Longwave ridging will set up and dominate the eastern CONUS by
late week as a trough/low digs across the western CONUS. The upper
low will make its way eastward Friday into Saturday. This low
should be mostly dry for the region as we are dry slotted, though
breezy conditions may exist as the low begins lifting
northeastward and passing to our north.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for TXZ037>044.

High Wind Warning until 6 PM CST this evening for TXZ021>036.

&&

01
Hazardous weather outlook, Nov 26, 4:08 AM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
408 AM CST Tue Nov 26 2019

TXZ021>044-271015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
408 AM CST Tue Nov 26 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect from 11am through 6pm for all
of the southern TX Panhandle and parts of the South and Rolling
Plains. A Wind Advisory is in effect for the far southern South
Plains and southern Rolling Plains.

Strong west winds are expected this afternoon. Wind speeds of 35
to 45 mph and winds gusts in excess of 65 can be expected in the
Warning area. Wind speeds of 30 to 35 mph with gusts to 50 can be
expected in the Advisory area. Blowing dust, reducing visibility
to near zero at times, can be expected on the Caprock.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A wintry mix of rain, freezing rain, and snow is possible Wednesday
night through early Thursday morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Swisher

When
November 26, 12:30 PM CST to 4:00 PM CST
Where
Swisher forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
November 26, 12:35 PM CST to 1:15 PM CST
Where
Yoakum forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Castro

When
November 26, 1:00 PM CST to 4:00 PM CST
Where
Castro forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Lynn

When
November 26, 1:15 PM CST to 2:00 PM CST
Where
Lynn forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Hale

When
November 26, 1:54 PM CST to 4:39 PM CST
Where
Hale forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Lamb

When
November 26, 2:20 PM CST to 4:00 PM CST
Where
Lamb forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Parmer

When
November 26, 2:35 PM CST
Where
Parmer forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Bailey

When
November 26, 3:05 PM CST
Where
Bailey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Hall

When
November 26, 3:15 PM CST to 4:30 PM CST
Where
Hall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
November 26, 4:10 PM CST
Where
Briscoe forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Floyd

When
November 26, 4:20 PM CST
Where
Floyd forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863867, 863868, 863869, 863870, 863878, 863871, 863873, 863874, 863875, 863876, 863877.